Welcome to the Antidepressant FAQ. This document has been created to assist those tapering Antidepressants and other psychiatric drugs.
1) Where do I start?
First off, it is very important to get your doctor on board. One way to do this is to go in there with a plan. Before you can formulate that plan, you need to understand something about antidepressant drug withdrawal and how we can have withdrawal symptoms, even while taking our drug as prescribed.
This is called “tolerance” withdrawal and can occur in all psychiatric drug use, although not in all people taking these drugs. Once the brain becomes habituated to your current dose, it will want more to provide the same therapeutic effects. If it does not get more of the drug, then withdrawal symptoms, or discontinuation symptoms, as they are sometimes called, will ensue.
These symptoms may be viewed as a return of your original problem and are often not recognized as tolerance withdrawal.
2) How do I taper?
Peter Breggin writes that nothing is absolute in tapering, but about 10%
lends itself well to the process and "withdrawal needs to be sensitive to each
individual's developing situation as the process unfolds...7-
This is “approximate” because there is no set tapering amount or speed that fits everyone. Rather, the 10% rule is a place to start and a person should be prepared to adjust their taper as needed with the help of their doctor.
Some doctors suggest switching to Prozac for tapering. The rationale is that Prozac is a long-acting drug and therefore, lends itself to a ‘smoother’ taper. Some doctors will utilize a compounding pharmacy to work with your current drug. Some doctors would rather prescribe tablets in lowering doses. Still others will allow the patient to water titrate or cut the pills, and so on. The important thing is to work with your doctor as different pills or capsules will lend themselves to different methods of tapering.
Here are some links that may be of interest:
3) If it is causing me so many problems, why not just stop taking my drug?
Unlike stopping drugs such as pain killers, heroin, and cocaine, where the patient may be much better within a few days, psychiatric drugs cause neuron and chemical brain changes that much be allowed time to slowly aright themselves. Stopping these drugs cold-turkey can shock the brain and cause overwhelming withdrawal symptoms such as homicidal and suicidal ideations in some people. Not in all people, of course, but we are unable to say who will have overwhelming withdrawal symptoms that could cause something like suicidal depression, and who will not. It is well known that some people can stop taking psychiatric medications abruptly and experience no problem. But it is also well known that this can be a problematic and dangerous plan for many. Dr. Peter Breggin speaks to this issue in his books.
4) What kind of withdrawal symptoms may I have?
First off, be aware that everyone stopping these drugs do not have a problem doing so. Secondly, keep in mind that we are all different and while some people have listed many withdrawal symptoms they experienced, everyone does not experience every symptom.
Here is a list of possible w/d symptoms taken from Dr. Joseph Glenmullen’s book, The Antidepressant Solution:
5) Where can I find more information?
One of the most helpful books about withdrawal from any psychiatric drug, covering antidepressant withdrawal in depth is:
Your Drug May Be Your Problem: How and Why to Stop Taking Psychiatric Medications by Peter Breggin M.D. and David Cohen Ph.D.
Includes the article by Dr. Douglas Smith: “Why Psychiatric Medications are Always Bad” and several articles by Lawrence Stevens on whether mental illness even exists (as a chemical imbalance).
Disclaimer: The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.
Last updated 22 July 2015